Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On Fano manifolds with Nef tangent bundles admitting 1-dimensional varieties of minimal rational tangents

Author: Ngaiming Mok
Journal: Trans. Amer. Math. Soc. 354 (2002), 2639-2658
MSC (2000): Primary 14J60, 53C07
Published electronically: February 4, 2002
MathSciNet review: 1895197
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $X$ be a Fano manifold of Picard number 1 with numerically effective tangent bundle. According to the principal case of a conjecture of Campana-Peternell's, $X$ should be biholomorphic to a rational homogeneous manifold $G/P$, where $G$ is a simple Lie group, and $P \subset G$ is a maximal parabolic subgroup.

In our opinion there is no overriding evidence for the Campana-Peternell Conjecture for the case of Picard number 1 to be valid in its full generality. As part of a general programme that the author has undertaken with Jun-Muk Hwang to study uniruled projective manifolds via their varieties of minimal rational tangents, a new geometric approach is adopted in the current article in a special case, consisting of (a) recovering the generic variety of minimal rational tangents $\mathcal{C}_x$, and (b) recovering the structure of a rational homogeneous manifold from $\mathcal{C}_x$. The author proves that, when $b_4(X) = 1$ and the generic variety of minimal rational tangents is 1-dimensional, $X$ is biholomorphic to the projective plane $\mathbb{P} ^2$, the 3-dimensional hyperquadric $Q^3$, or the 5-dimensional Fano homogeneous contact manifold of type $G_2$, to be denoted by $K(G_2)$.

The principal difficulty is part (a) of the scheme. We prove that $\mathcal{C}_x \subset \mathbb{P} T_x(X)$ is a rational curve of degrees $\leq 3$, and show that $d = 1$ resp. 2 resp. 3 corresponds precisely to the cases of $X = \mathbb{P} ^2$ resp. $Q^3$ resp. $K(G_2)$. Let $\mathcal{K}$ be the normalization of a choice of a Chow component of minimal rational curves on $X$. Nefness of the tangent bundle implies that $\mathcal{K}$ is smooth. Furthermore, it implies that at any point $x \in X$, the normalization $\mathcal{K}_x$of the corresponding Chow space of minimal rational curves marked at $x$is smooth. After proving that $\mathcal{K}_x$ is a rational curve, our principal object of study is the universal family $\mathcal{U}$ of $\mathcal{K}$, giving a double fibration $\rho: \mathcal{U} \to \mathcal{K}, \mu: \mathcal{U} \to X$, which gives $\mathbb{P} ^1$-bundles. There is a rank-2 holomorphic vector bundle $V$ on $\mathcal{K}$ whose projectivization is isomorphic to $\rho: \mathcal{U} \to \mathcal{K}$. We prove that $V$ is stable, and deduce the inequality $d \leq 4$ from the inequality $c_1^2(V) \leq 4c_2(V)$ resulting from stability and the existence theorem on Hermitian-Einstein metrics. The case of $d = 4$ is ruled out by studying the structure of the curvature tensor of the Hermitian-Einstein metric on $V$ in the special case where $c_1^2(V) = 4c_2(V)$.

References [Enhancements On Off] (What's this?)

  • [Ca] Campana, F.: On twistor spaces of the class $\mathcal{C}$, J. Diff. Geom. 33 (1991), 541-549. MR 92g:32059
  • [CP1] Campana, F. and Peternell, T.: Projective manifolds whose tangent bundles are numerically effective, Math. Ann. 289 (1991), 169-187. MR 91m:14061
  • [CP2] Campana, F. and Peternell, T.: 4-folds with numerically effective tangent bundles, Manus. Math. 79 (1993), 225-238. MR 94e:14052
  • [Fu] Fujita, T.: Classification Theories of Polarized Varieties, London Math. Soc. Lecture Notes Series 155, Cambridge, 1990. MR 93e:14009
  • [GR] Grauert, H. and Remmert, R.: Coherent Analytic Sheaves, Springer-Verlag, Berlin-Heidelberg-New York, 1984. MR 86a:32001
  • [Ho] Hong, J.-H: Fano manifolds with geometric structures modeled after homogeneous contact manifolds, International J. Math. 11 (2000), 1203-1230. MR 2001m:53128
  • [Hw] Hwang, J.-M.: Rigidity of homogeneous contact manifolds under Fano deformation, J. Reine Angew. Math. 486 (1997) 153-163. MR 98h:32031
  • [HM1] Hwang, J.-M. and Mok, N.: Uniruled projective manifolds with irreducible reductive $G$-structures, J. Reine Angew. Math. 490 (1997), 55-64. MR 99h:32034
  • [HM2] Hwang, J.-M. and Mok, N.: Rigidity of irreducible Hermitian symmetric spaces of the compact type under Kähler deformation, Invent. Math 131 (1998), 393-418. MR 99b:32027
  • [HM3] Hwang, J.-M. and Mok, N.: Varieties of minimal rational tangents on uniruled manifolds, Several Complex Variables, edited by M. Schneider and Y.-T. Siu, MSRI publications 37 Cambridge University Press (2000), pp.351-389. CMP 2000:11
  • [HM4] Hwang, J.-M. and Mok, N.: Cartan-Fubini type extension of holomorphic maps for Fano manifolds with Picard number 1, J. Math. Pures et Appliquées (9) 80 (2001), 563-575.
  • [HM5] Hwang, J.-M. and Mok, N.: Deformation rigidity of the rational homogeneous space associated to a long root. Preprint.
  • [KMM] Kollár, J., Miyaoka, Y., and Mori, S.: Rationally connected varieties, J. Alg. Geom. 1 (1992), 429-448. MR 93i:14014
  • [Mk] Mok, N.: The uniformization theorem for compact Kähler manifolds of nonnegative holomorphic bisectional curvature, J. Diff. Geom. 27 (1988), 179-214. MR 89d:53115
  • [Mr] Mori, S.: Projective manifolds with ample tangent bundles, Ann. Math. 110 (1979), 593-606. MR 81j:14010
  • [Mu] Mukai, S.: Biregular classification of Fano 3-folds and Fano manifolds of coindex 3, Proc. Natl. Acad. Sci. U.S.A. 86 (1989), 3000-3002. MR 90g:14024
  • [Si] Siu, Y.-T.: Lectures on Hermitian-Einstein Metrics for Stable Bundles and on Kähler-Einstein Metrics, DMV Seminar Band 8, Birkhäuser Verlag, Basel, 1987. MR 89d:32020
  • [Sp] Spanier, E. H. Algebraic Topology, Tata McGraw-Hill Publishing Co., Bombay-New Delhi, 1966. MR 35:1007
  • [SY] Siu, Y.-T. and Yau, S.-T.: Compact Kähler manifolds with positive bisectional curvature, Invent. Math. 59 (1980), 189-204. MR 81h:58029
  • [UY] Uhlenbeck, K. and Yau, S.-T.: On the existence of Hermitian-Yang-Mills connections in stable vector bundles, Comm. Pure Appl. Math. 39 (1986), 257-293. MR 88i:58154
  • [Zh] Zheng, F.: On semi-positive threefolds. Thesis, Harvard, 1990.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 14J60, 53C07

Retrieve articles in all journals with MSC (2000): 14J60, 53C07

Additional Information

Ngaiming Mok
Affiliation: Department of Mathematics, The University of Hong Kong, Pokfulam Road, Hong Kong

Received by editor(s): December 31, 2000
Published electronically: February 4, 2002
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society